Iowa, 2006

Hail in Iowa, August 5, 2006

August 5, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Aug 5, 2:10 PM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SAT AUG 5 2006

.DISCUSSION...
MAIN PROBLEM FOR TONIGHT IS WHEN TRW WL DEVELOP. CURRENTLY SOME
ACCAS ABOVE CAP DEVELOPING IN SWRN CWA AND SPREADING. MID LEVEL CAP
OF +13 DEG C REMAINS IN PLACE ACRS CWA THRU 00Z BEFORE COOLING FM
THE NW. SO IT MAY BE HARD TO GET ANY SFC BASED TRW GOING ACRS CWA
UNTIL AFT 00Z...UNLESS ENUF HEATING OCCURS FURTHER ACRS SWRN CWA.
RIGHT NOW CLOUDS OVR SWRN CWA HAS KEPT TEMPS IN THE 80S TO LOWER 90S
ACRS THE W. SINCE IM NOT SURE IF CAP WL BREAK OR NOT...WL NEED TO
KEEP CHC IN ERLY EVE ACRS WRN AND NRN CWA...AND THEN INCREASE POPS
ACRS ERN CWA AFT 02Z AS COOLER MID LEVEL AIR MOVES IN FM THE NW. CUD
BE QUIET INTO ERLY EVE...AND THEN TRW FIRE UP FAIRLY QUICKLY AS
COOLING IN THE MID LEVELS OCCUR. POT STILL EXISTS FOR SVR WX ACRS
ERN CWA...ESPEC IN SW MN AFT 00Z.

MODELS NOW BACK TO THE SLOWER PROGESSION OF COLD FRONT
SOUTHWARD...MORE IN LINE WITH SOLUTIONS OF A FEW DAYS AGO. FRONT
SHOULD MAKE IT THROUGH ALL BUT THE FAR SRN PORTIONS OF THE CWA BY
TOMORROW MORNING. ALONG THE FRONT CONVECTION WILL AGAIN DEVELOP
TOMORROW EVENING...BUT AT THAT POINT SHOULD BE IN CNTRL IOWA AND
NEBRASKA. VERY NICE COUPLE OF DAYS COMING UP WITH LOWER RELATIVE
HUMIDITIES...ABUNDANT SUN SHINE...AND HIGHS MOSTLY IN THE 80S.
SOUTHERLY RETURN FLOW WILL BE SLOWER THAN PREVIOUSLY ANTICIPATED BY
12 TO 24 HOURS. WARM FRONT TO MOVE NORTHWARD ACROSS THE AREA ON TUE.
ISENTROPIC FORCING WITH WARM FRONT SHOULD BE ENOUGH TO DEVELOP SOME
THUNDERSTORMS OR AT LEAST AN ABUNDANCE OF ACCAS.

THROUGH THE EXTENDED...RATHER STAGNANT SYNOPTIC PATTERN...WITH BROAD
UPPER RIDGE OVER THE CENTRAL CONUS EXTENDING WELL N INTO
CANADA...WITH PRESISTENT UPPER TROUGH FOR THE NE AND NW CONUS.
DEWPOINTS WILL GENERALLY BE IN THE 60S AS GULF OF MEXICO WILL REMAIN
OPEN WITH SOUTHERLY FLOW EXTENDING INTO THE NRN PLAINS. PROGESSIVE
S/WV PATTERN WITH AMPLE LOW LEVEL MOISTURE WILL BRING A CHANCE OF
STORMS TO PARTS OF THE NRN PLNS ON A DAILY BASIS...HOWEVER BEST
CHANCES SHOULD BE WELL NORTH OF THE CWA WITH WEAKER CAP.
OVERALL...THE CHANCES FOR PRECIPITATION IS A BIT DIFFICULT TO
DERTERMINE...WITH THE TIMING AND PLACEMENT OF DISTURBANCES IN
QUESTION...AS WELL AS SURFACE BOUNDARIES. GENERALLY...HIGHS WILL BE
IN THE 80S EAST TO 90S WEST WITH LOWS IN THE 60S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL
Hazardous weather outlook, Aug 5, 1:45 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SAT AUG 05 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
245 PM CDT SAT AUG 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON WEST OF
THE JAMES RIVER AS A COLD FRONT APPROACHES FROM THE WEST. THESE
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REST OF THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE STORMS COULD
BECOME SEVERE AND PRODUCE HAIL UP TO GOLF BALL SIZE AND WIND
GUSTS TO 70 MPH. A FEW TORNADOES ARE ALSO POSSIBLE MAINLY ACROSS
SOUTHWEST MINNESOTA DURING THE EVENING.

FIRE DANGER...
THE FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY THIS
AFTERNOON FROM CHAMBERLAIN TO GREGORY SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON OR MONDAY NIGHT AS A
WEAK WARM FRONT DEVELOPS OVER THE AREA. AT THIS TIME SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM WEST OF INTERSTATE
29 AND AFTER 7 PM EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 5, 5:13 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             AVON                    43.01N 98.06W
08/05/2006  E1.50 INCH       BON HOMME          SD   TRAINED SPOTTER

            HAIL COVERED GROUND

&&

SCHUMACHER
Local storm report, Aug 5, 6:51 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     YANKTON                 42.89N 97.39W
08/05/2006  M58 MPH          YANKTON            SD   AWOS

&&

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 121 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
August 5, 8:11 PM CST
Where
Plymouth County, 10 mi W of Kingsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -96.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527916.